Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
Avatar universal

Weight gain w/depakote, seroquel?

I've been taking antidepressants for 30 yrs and was recently taken off those and put on bipolar meds after some serious symptoms developed.  In the first month of taking depakote and seroquel I've gained 20 lbs.  Doc prescribed Phentermine as an appetite suppressant but it is not helping.  I'm so hungry all the time and have no self control.  I'm also taking provigil as needed to combat the extreme fatigue from the meds.  I feel like I'm such a mess, don't know what to do with myself.  Getting very discouraged.  Any words of advice?
10 Responses
337492 tn?1212462436
Both Seroquel and Depakote are SERIOUS weight gainers.  Have you been to the their websites are read the side effects?  That is one thing I tell each doctor helping my BP,  I refuse to take weight gainers!!  I love my Lithium/Wellbutrin combo and I am losing weight on them!!  :0)  Good luck!
Avatar universal
I agree with Crystlas. How much seroquel and Depakote are you on?  That is alot of weight to gain in a month. You need to google and see what other side effects you are looking at. Good Luck and Let Us Know What Happens.


Barb
Avatar universal
1500mg/day Depakote and 300mg/day Seroquel.  The doc says they are giving me some (not total) relief from my bipolar symptoms - he hates to make a switch.  While he treated me for just depression I was on wellbutrin/lexapro and I did not lose any weight, but did not gain on those either.  From what I read on the web, most of the drugs that are effective do have a lot of "possible" unpleasant effects.  Thanks to both of you for your notes.  I feel so alone with this disorder, nobody understands how and why I feel.

MUST I make a choice between feeling good and being FAT and TIRED all the time?  I'm hoping when the weather warms up here in upstate NY I will feel more like going to the YMCA to exercise, and maybe that will help.  Right now I don't have the energy to do that.  Thankfully I was able to take early retirement (age 55) from my job so I don't have to worry about that as well.  But I don't want to spend my days asleep on the couch!

Thanks so much for listening.
Linda
337492 tn?1212462436
Hang in there...be proactive with your doctor.  I refuse some meds they try to pump me with.  I researched solutions for me.  Lithium was the first med prescribed to me and I started doing reseach from there.  It just happens to be great for me.  I am mixed state so having a mania med that helps with depression (Lithium) and an awsome anti-depressent (Wellbutrin) I am starting to get stable.  I just started the Wellbutrin 3 1/2 weeks ago in the hospital.  I ended up being suicidal on just Lithium and my stupid Psychiatrist refused to prescribe me an anti-depressent saying it would make me manic and told me that the ideations would go away after my depression cycle!  Dumb woman.  I fired her @ss as soon as I got home and started with a nurse practitioner that actually listens to me.  I will never go down that road of not pushing for what I want again.  Since I have started with the NP she is not trying to pump me full of ****, but listens to what I want.  I wanted to try Respridal for sleep and she prescribed me some and I tried it, but it made me feel like a zombie dizzy person so I threw them away and I know she will understand.  I switched to natural methods for sleep which is a noise maker, melatonin, chamomile and passion flower.  So far, so good.  I finally discovered a natural combo that works for me!  It makes me so happy.  Seroquel is so sedative that you will not feel that pep on it at all.  Exercising on Seoquel...good luck!  I hate that med, it sucks!  I tried it for three days and could not lift my head.  I have to much to do to lay around like that.  I know what you mean by feeling alone with being BP.  That is why I love this forum so much.  Make an account and join our community, it is wonderful support.  I do have a fairly understanding family too, along with a therapist.  Best of luck!  
Avatar universal
Kudos for Crystas She is so right. Don't let that dr be the boss. YOU ARE THE BOSS. You are important and need to remember that. Take Care and remember YOU ARE THE BOSS.

Barb
427801 tn?1203848162
i was on depakote in highschool and gained a LOT of weight.  im now also on a lithium/wellbutrin combo as mentioned above.  i wouldnt say its easy to manage weight on these meds, but with the right diet and dedication, you can accomplish anything no matter what you take.  if you need the depakote, take the depakote.  but if not, id rely on somthing else.  i try to stay away from weight gainers, but lithium just works too well for me to deny it.  first priority is your brian, second is your body.  you can always alter you body throuh hard work, remember that.  and good luck ;)
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.